Paracetamol with codeine combines a common over-the-counter pain-reliever and fever reducer, paracetamol (acetaminophen), and the prescription-only opioid, codeine. The two medications provide moderate relief for injuries or pain conditions of other types. Exceptional care must accompany use of this common pain reliever, due to the potential danger if safe paracetamol levels are exceeded, and because codeine has addictive properties. Additionally, the drug is not appropriate to all patients and can have mild to serious side effects.
Some medical advocates have sought to reduce the paracetamol amount in this medication because it may cause irreparable liver damage if too much is taken. There exists well-founded concern that people will use paracetamol with codeine along with other drugs containing paracetamol, which are easily available over the counter. This could result in overdose.
A closely related issue is that codeine may be abused because it can be addictive. Taking too much of this drug may risk paracetamol overdose, again. To avoid this hazard, people should never exceed the recommended dose. Patients are advised to seek assistance if the prescribed dosage isn’t working and they feel like they need more of the drug.
Paracetamol with codeine isn’t considered appropriate for alcoholics or for patients with suboptimal liver or kidney function. Individuals might require special directions to take this medication if they have mental illnesses, asthma or other breathing impairments, seizure disorders, or hypothyroidism. Patients with a past or present history of drug addiction are also not advised to use this medicine, unless it is strictly recommended by a doctor.
Though the drug is not normally recommended for children, it may sometimes be used to control pain in pediatric patients. Doctors also evaluate on a case-by-case basis whether it is appropriate to recommended paracetamol with codeine to pregnant women. Use in the last stage of pregnancy may cause codeine addiction in the fetus.
A number of medications interact with paracetamol with codeine. These include most anticonvulsants, antipsychotics, and benzodiazepines. Many other medicines may cause significant to minor interactions, and all drugs taken should be discussed with a physician. As mentioned previously, it is especially important to avoid over-the-counter pain relievers or cold medicines that contain paracetamol or acetaminophen.
The side effects that may most commonly occur when patients take paracetamol with codeine are constipation and nausea. This drug may also cause dizziness, headache, blurred vision, and sleepiness. A fair proportion of adverse reactions are transient and may improve with time, but constipation tends to worsen with longer use.
Severe side effects of paracetamol with codeine include allergic reaction, which has symptoms like difficulty breathing, hives, and swelling of the face, lips, and tongue. Other negative signs requiring immediate medical attention are seizures, confusion, jaundice, and severe nausea. Sometimes this medication may result in impaired breathing and a heartbeat that is far too slow, especially if taken in excess or with other central nervous system depressants.